Alert archive / Mississippi / Special Weather Statements in 2021
Special Weather Statement, NWS Mobile, AL
NWS Mobile, AL issued this special weather statement at Feb 11, 2021, 12:48 PM CST for Stone County, Mississippi. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 11, 2021, 12:48 PM CST (18:48 UTC)
- Expired
- Feb 11, 2021, 1:45 PM CST
- In force
- 57 min
- Issued by
- NWS Mobile, AL
County Stone County, MS
The radar
The Mobile radar (KMOB), 62 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 6.8 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1397 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 571 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 7.5
The text
As transmitted.
658
WWUS84 KMOB 111848
SPSMOB
Special Weather Statement
National Weather Service Mobile AL
1248 PM CST Thu Feb 11 2021
MSZ078-079-111945-
Stone MS-George MS-
1248 PM CST Thu Feb 11 2021
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHERN GEORGE AND SOUTHEASTERN STONE COUNTIES UNTIL 145 PM CST...
At 1248 PM CST, the strong thunderstorm was located 4 miles east of
McHenry, or 12 miles south of Wiggins, moving east at 40 mph.
Half inch hail and wind gusts up to 40 mph will be possible with
this storm.
Locations impacted include...
Perkinston and McHenry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3080 8918 3087 8842 3074 8841 3073 8888
3068 8889 3068 8923
TIME...MOT...LOC 1848Z 258DEG 33KT 3069 8906
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Feb 11, 6:15 AM CST, 6 hours 33 minutes earlier.
Area forecast discussion, Feb 11, 6:15 AM CST, 6 hours 33 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
615 AM CST Thu Feb 11 2021
.AVIATION...
12Z issuance...Widespread VLIFR to IFR conditions remain across
the entire area this morning due to a very low cloud deck and
areas of fog. While the dense fog with surface visibilities of
1/4 mile or less will improve throughout the morning, the low
cloud cover will only lift slightly. Light southeast surface
winds will remain through the period. /22
&&
.PREV DISCUSSION... /issued 443 AM CST Thu Feb 11 2021/
NEAR TERM UPDATE /Now Through Friday/...Areas of dense fog across
the entire forecast area will persist through mid morning, and
Dense Fog Advisory remains in effect until 9 AM. Other than
widespread low clouds and fog, The starts off mostly dry across
the area, but showers and isolated thunderstorms will be on the
increase through the course of the day as a cold front moves south
into our forecast area and approaches the I-65 corridor by the
end of the day. In the mid levels, a series of weak shortwaves
move across the area in the southwesterly flow aloft, and as the
surface front moves into our forecast area we also will have some
influence of lift associated with the right entrance region of an
upper level jet (mainly over the northern half of forecast area).
Dewpoint temperatures out ahead of the front will be in the low to
mid 60s, so combined with the frontal low level forcing and the
lift aloft, there should be a good coverage of showers and a few
thunderstorms associated with the front as it moves into our area
(with best chances for precipitation being from late morning over
our northwest counties and moving southeast across the area during
the course of the afternoon). At this time we will go with likely
to categorical PoPs west of I-65 with chance to good chance PoPs
east and south of I-65. While our region is only outlooked for
general thunderstorm activity by SPC, similar to the past several
days SBCAPE climbing to 700-1200 J/Kg, modest mid level lapse
rates of about 6-6.5 C/KM, and Effective Bulk Shear of about 30
Knots - we could again see a few organized/stronger thunderstorms.
Maybe a few strong winds gusts at the surface as the inversion
doesn't look as pronounced as it did the past several days and
also potential for some (mostly) small hail again. Highs today
should range from 70 to 76 degrees across most of the region,
except for 66 to 69 degrees over our northwestern counties closer
to the front and higher rain chances.
For tonight, some of the showers and storms will persist into the
evening hours, but heavier and more widespread rains should end
later in the night as the surface front should drift just to the
south and east of our area. The southwesterly flow in the mid and
upper levels, and embedded weak shortwaves, should be enough to
maintain a lower rain chance even after midnight, however, and
forecast reflects this. May see some redevelopment of fog near the
coast tonight closer to the moisture source of the Gulf, but
likely not as dense as it has been recently. Also it currently
appears that inland areas will be less likely to see fog as those
areas will be influenced more with the drier, northwesterly flow
behind the front. Fairly large temperature gradient across our
area tonight, with lows ranging from the lower 40s over our
northwestern most counties, to the lower 50s along the I-65
corridor, to the mid and upper 50s extreme southeast portions of
the forecast area and along the coast (where there could even be a
few lower 60s over around Destin and Fort Walton).
On Friday, the surface front should remain to our south and east
during the day, but active southwesterly flow aloft continues to
overrun the shallow-cooler layer at the surface that will be in
place over our area behind the front. Rain chances will again
increase across the area on Friday, but some uncertainty at this
time as to how high PoPs will be. For now will carry likely PoPs,
mainly in the afternoon. Little to no surface instability will be
present however, and forecast sounding don't show a lot of
elevated instability above the low level inversion either.
However, fairly strong upper level impulses could support deeper
convection (slight chances of thunderstorms) across much of the
area with the exception of the northwest portion of the forecast
area. High temperatures west of I-65 should only reach the upper
40s to mid 50s, and east of I-65 reaching the low to mid 60s (as
the shallow layer of colder air will be having a difficult time
moving into our region in the wake of the front with such an
active flow aloft). /12 /22
SHORT TERM /Friday night Through Saturday night/...The shortwave
parade continues Friday night into Saturday night. A positively
tilted shortwave ejects northeast through the CWA Friday night
into Saturday morning, with another one hot on its heels poised to
quickly move northeast through the CWA Saturday night into Sunday
morning. At the surface, a weak cold front will likely have moved
offshore Friday night into Saturday morning, ushering in cooler
air to much of the CWA for the day Saturday. With the approach of
the next shortwave, a weak low pressure system will likely develop
along the stalled frontal boundary over the north-central Gulf of
Mexico. This weak low will track rapidly northeastward, east of
the CWA Saturday night into Sunday.
In terms of sensible weather impacts, expect a prolonged time-
frame of isolated to scattered showers throughout the short term.
Best chances for more widespread showers looks to be Friday night
into Saturday morning, with an isolated thunderstorm chance along
and east of the I-65 corridor where MUCAPE values range from 250
to 500 J/kg. Rain chances gradually taper from west to east to
slight chance of showers during the day Saturday, with better
chances for showers lingering east of the I-65 corridor through
Saturday night.
In terms of temperatures, there is a little better agreement in
the forecast models compared to previous iterations, with Friday
nights temperatures being driven by the cold front working its way
across the CWA. The front should stall somewhere over the Florida
panhandle into south-central Alabama, helping to mark upper 50's
and lower 60's over this area versus upper 40's to lower 50's over
the rest of the area southeast of the I-65 corridor. To the
northwest, much colder air will be filtering in with lows as cold
as the upper 30's over interior southeastern Mississippi and
interior southwestern Alabama, and lower 40's elsewhere to the
northwest of the I-65 corridor. The stalled frontal boundary stays
over the Florida panhandle into south-central Alabama Saturday,
helping to keep temperatures in the middle to upper 40's over
interior southeastern Mississippi and interior southwestern
Alabama, with middle to upper 50's for most other locations. Along
and southeast of the I-65 corridor, wouldn't be surprised to see
some lower 60's. Saturday night is colder for all locations, with
lows in the middle to upper 30's over southeastern Mississippi and
interior southwestern Alabama, middle 40's along the I-65
corridor, and upper 40's to the southeast of the I-65 corridor.
There are still some discrepancies in the forecast highs for
Saturday between forecast models, with the GFS ironically enough
being the warmer scenario close to the Euro solution featuring
highs around what we have forecast. Other solutions such as the
NAM and GFS/NAM MOS guidance indicate much cooler temperatures of
about five degrees cooler over the region. Small changes in the
southeastward extent of the stalled frontal boundary and evolution
of an offshore weak low pressure system will play large roles in
what temperatures end up being. Needless to say, Saturdays high
temperatures are of lower confidence than normal. MM/25
EXTENDED TERM /Sunday Through Wednesday/...We all pretty much
agree that the extended forecast is a doozy with a ton of
uncertainty moving into next week leading to more than a few extra
grey hairs. The only thing we are fairly certain about right now
is that there will be several systems move through the area with
chances of precipitation especially Monday through Tuesday.
Looking aloft, there is rather good consensus of deep longwave
upper troughing centered over the western US and a large upper
high over the central Atlantic nosing into the Bahamas. This will
lock us into a wet southwesterly flow through almost the whole
period with really the only relief coming from brief periods in-
between each embedded shortwave (12 to maybe 24 hour periods at a
time). Apparently mother nature has decided to celebrate Mardi
Gras with a parade of embedded shortwaves in the broader
southwesterly flow. Will break each shortwave "float" down below.
Round 1 (least impactful). The first and rather subtle shortwave
will move through on Sunday while the second and much more potent
system enters the southern rockies. At the surface, the cold front
that will move through the area will be off the coast as a surface
low will develop over the central gulf and race northeast along
the boundary into the Florida Panhandle. This will bring a slug
of cold rain to the area on Thursday. Behind this system, a
reinforcing shot of shallow cool air will move in and precip will
cease momentarily Sunday night into Monday morning.
Round 2 (Potentially Most impactful). By Monday, the more potent
shortwave will begin to eject into the southern plains and mid-
mississippi valley. As it does this, the trough will take on a
neutral to potentially negative tilt. This is where the fun begins
as a surface low will quickly develop off the Texas coast in
response to the strengthening trough. As the low quickly lifts
north into southern Alabama, a surface warm front will likely
surge northward bringing rain and storms along with it. Depending
on the degree of warming to the south of the warm front, some
thunder could be possible especially further east where
instability could be higher. Now this is where everything goes off
the rails. As the system departs to the northeast Monday night,
the surface arctic high pressure that has been bringing frigid
cold air to the great plains for most of the weekend will surge
southward and potentially eastward. This surface cold layer while
likely quite cold, will be extremely shallow in nature. This
leaves two big question, does the precip get out before the cold
air surges in and how pristine and cold will the airmass be. For
now confidence is low in both as overall models have slight timing
differences in the rain and intensity of the cold. The coldest
model is the GFS which tends to have a cold bias in the medium
range and this has been on full display the last two weeks with
several poorly forecasted arctic air masses (or lack there of).
However using the ensembles (running a model multiple times with
very small changes to get different outcomes), there is still less
than a 50% chance over our far northwest counties in southeastern
Mississippi which gives some (albeit low) confidence that we will
remain all cold rain. If by some chance the cold air arrives
prior to rain ending, freezing rain would not be out of the realm
of possibility but unlikely at this time. This will obviously
change and we will have to monitor trends into the weekend. Now,
it will probably get quite cooler behind this system and the
potential is there for some of our coldest temperatures this year.
Low to mid 20s cannot be ruled out Tuesday morning. Given the
heavy rainfall leading up to it, if temperatures crash into the
20s then black ice could certainly be a significant problem.
The active pattern appears to continue into the middle of the week
as a third and possibly final shortwave will be moving out of the
rockies. Rain chances will likely increase Wednesday night into
Thursday. Given the low confidence in Day 5, confidence and
details in Day 7 and 8 are low as well. Once again, the extended
forecast is very complex with a lot of subtle moving parts. You
will hear a lot and probably see a lot of different solutions and
changes so just remain updated as we get closer and confidence
builds. BB/03
MARINE...Showers and thunderstorm activity will increase this
afternoon into early evening as a cold front approaches from the
northwest. The potential dense fog will continue across the bays,
sounds, and near shore Gulf waters throughout the day today, and
may reform later tonight. The cold front will slowly move
southeastward over the marine area from late this evening through
the overnight hours, followed by a light to moderate offshore flow
through Saturday afternoon. Strong offshore winds will be
possible over the Gulf waters Saturday night through Sunday night,
bringing hazardous conditions for small crafts. /22
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Dense Fog Advisory until 9 AM CST this morning for ALZ051>060-
261>266.
FL...Dense Fog Advisory until 9 AM CST this morning for FLZ201>206.
MS...Dense Fog Advisory until 9 AM CST this morning for MSZ067-075-
076-078-079.
GM...Dense Fog Advisory until 6 PM CST this evening for GMZ630>636-
650-655.
&&
This product is also available on the web at:
http://weather.gov/mobIn the hours before
Special weather statement, Feb 11, 8:14 AM CST, 4 hours 34 minutes before
Special Weather Statement
National Weather Service Mobile AL
814 AM CST Thu Feb 11 2021
ALZ052-053-261-262-111500-
Clarke AL-Baldwin Inland AL-Washington AL-Mobile Inland AL-
814 AM CST Thu Feb 11 2021
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...NORTH
CENTRAL MOBILE...NORTH CENTRAL BALDWIN...SOUTHEASTERN WASHINGTON AND
SOUTH CENTRAL CLARKE COUNTIES UNTIL 900 AM CST...
At 813 AM CST, the strong thunderstorm was located 5 miles northwest
of Calvert, or 10 miles northeast of Citronelle, moving northeast at
20 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Calvert and McIntosh.
LAT...LON 3144 8781 3135 8777 3133 8779 3131 8778
3130 8777 3130 8774 3119 8768 3110 8815
3121 8822
TIME...MOT...LOC 1413Z 246DEG 18KT 3119 8809Special weather statement, Feb 11, 10:19 AM CST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Mobile AL
1019 AM CST Thu Feb 11 2021
ALZ051-MSZ067-111645-
Choctaw AL-Wayne MS-
1019 AM CST Thu Feb 11 2021
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN CHOCTAW AND NORTHEASTERN WAYNE COUNTIES UNTIL 1045 AM
CST...
At 1019 AM CST, the strong thunderstorm was located 5 miles northeast
of Waynesboro, moving northeast at 30 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Silas, Gilbertown and Toxey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3177 8818 3165 8862 3179 8872 3186 8862
3189 8848 3197 8847 3204 8836
TIME...MOT...LOC 1619Z 239DEG 27KT 3175 8859Special weather statement, Feb 11, 10:23 AM CST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Mobile AL
1023 AM CST Thu Feb 11 2021
MSZ075-076-111715-
Perry MS-Greene MS-
1023 AM CST Thu Feb 11 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...PERRY AND GREENE COUNTIES UNTIL 1115 AM CST...
At 1023 AM CST, the strong thunderstorms were located along a line
extending from near Macedonia to near Mclaurin to 3 miles east of
Lumberton, and moving east at 40 mph.
Half inch hail and wind gusts up to 40 mph will be possible with
these storms.
Locations impacted include...
Richton, Leakesville, Beaumont, New Augusta and McLain.
LAT...LON 3143 8915 3143 8856 3115 8854 3100 8880
3100 8883 3091 8884 3091 8914
TIME...MOT...LOC 1623Z 269DEG 35KT 3139 8921 3116 8917 3100 8939Special weather statement, Feb 11, 11:12 AM CST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Mobile AL
1112 AM CST Thu Feb 11 2021
ALZ051-052-MSZ067-076-111800-
Choctaw AL-Washington AL-Greene MS-Wayne MS-
1112 AM CST Thu Feb 11 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...SOUTHWESTERN CHOCTAW...WESTERN WASHINGTON...WAYNE AND
GREENE COUNTIES UNTIL NOON CST...
At 1112 AM CST, the strong thunderstorms were located along a line
extending from 6 miles west of Waynesboro to 6 miles north of McLain,
and moving east at 30 mph.
Half inch hail and wind gusts up to 40 mph will be possible with
these storms.
Locations impacted include...
Waynesboro, Chatom, Leakesville, Clara, Deer Park, Tibbie, Millry,
State Line, Buckatunna, Silas and Fruitdale.
LAT...LON 3174 8884 3186 8818 3115 8819 3114 8833
3111 8833 3112 8884
TIME...MOT...LOC 1712Z 260DEG 27KT 3167 8876 3120 8879Special weather statement, Feb 11, 12:12 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Mobile AL
1212 PM CST Thu Feb 11 2021
MSZ078-111900-
Stone MS-
1212 PM CST Thu Feb 11 2021
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...STONE
COUNTY UNTIL 100 PM CST...
At 1209 PM CST, the strong thunderstorm was located 9 miles east of
Mcneil, or 13 miles northeast of Picayune, moving east at 40 mph.
Half inch hail and wind gusts of 40 to 50 mph will be possible with
this storm.
Locations impacted include...
Wiggins, Perkinston and McHenry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3091 8934 3091 8889 3068 8889 3068 8924
3065 8924 3065 8934
TIME...MOT...LOC 1809Z 259DEG 34KT 3064 8949Special weather statement, Feb 11, 12:48 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
1248 PM CST Thu Feb 11 2021
MSZ078-079-111945-
Stone MS-George MS-
1248 PM CST Thu Feb 11 2021
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHERN GEORGE AND SOUTHEASTERN STONE COUNTIES UNTIL 145 PM CST...
At 1248 PM CST, the strong thunderstorm was located 4 miles east of
McHenry, or 12 miles south of Wiggins, moving east at 40 mph.
Half inch hail and wind gusts up to 40 mph will be possible with
this storm.
Locations impacted include...
Perkinston and McHenry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3080 8918 3087 8842 3074 8841 3073 8888
3068 8889 3068 8923
TIME...MOT...LOC 1848Z 258DEG 33KT 3069 8906The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 11, 8:14 AM CST | Special Weather Statement | MOB | Washington | 46 min |
| Feb 11, 10:19 AM CST | Special Weather Statement | MOB | Choctaw | 26 min |
| Feb 11, 11:12 AM CST | Special Weather Statement | MOB | Washington | 48 min |
| Feb 11, 5:18 AM CST | Special Weather Statement | MOB | George | 42 min |
| Feb 11, 5:29 AM CST | Severe Thunderstorm Warning | MOB | George, Greene | 46 min |
| Feb 11, 6:42 AM CST | Special Weather Statement | MOB | Greene | 48 min |
| Feb 11, 10:23 AM CST | Special Weather Statement | MOB | Greene, Perry | 52 min |
| Feb 11, 12:12 PM CST | Special Weather Statement | MOB | Stone | 48 min |
| Feb 11, 12:26 PM CST | Severe Thunderstorm Warning | MOB | Stone | 34 min |
Nearby
Special Weather Statements in Mississippi, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.